Illinois, 2023Tornado and Damaging Winds in Illinois, July 28, 2023
July 28, 2023 · NWS DVN · 18 events in 7 counties and zones
Very hot and humid air in place across eastern Iowa, northwest Illinois, and far northeast Missouri interacted with a southward moving frontal boundary and disturbance aloft, setting the stage for development and organization of severe thunderstorms across the region. Storms initially formed from north central Iowa and southern Wisconsin along the frontal boundary, which slowly worked south into…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very hot and humid air in place across eastern Iowa, northwest Illinois, and far northeast Missouri interacted with a southward moving frontal boundary and disturbance aloft, setting the stage for development and organization of severe thunderstorms across the region. Storms initially formed from north central Iowa and southern Wisconsin along the frontal boundary, which slowly worked south into the hot, humid air in place across the region. As storms arrived across east central Iowa, they began producing winds around 70 MPH across the Hwy 20 corridor. Another storm to the south further intensified, and began producing winds of 80+ MPH as it tracked along the Hwy 30 corridor. This impacted the northern suburbs of Cedar Rapids into Clinton. These storms continued to produce wind gusts around 60-70 MPH as they progressed into northwest Illinois. One brief EF-0 tornado began in Clinton, Iowa, then moved across the Mississippi River before dissipating near Fulton, Illinois. Damage near Andrew, Iowa in Jackson County was determined to be straight-line winds. Storms additionally produced large hail around the Dubuque metro, with quarter size hail reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 28, 5:40 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 28, 5:40 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
640 PM CDT Fri Jul 28 2023
...AVIATION UPDATE...
.SHORT TERM...(This evening through Saturday)
Issued at 243 PM CDT Fri Jul 28 2023
A subtle boundary moving north through the area has allowed dew
points to pool into the upper 70s and lower 80s. Dew points in the
80s are very rare in the Midwest and require a boundary to produce
them.
Low end showers across north central Iowa mark the initial beginning
of what will occur late this afternoon and tonight. Storm initiation
will occur rapidly in the 4-7 PM time frame in an arc near or north
of the highway 20 corridor.
Storms will quickly grow upscale into clusters and move generally
east southeast to southeast. The energy potential built up in the
atmosphere means that damaging winds are the most likely severe
risk. Precipitation loading in the downdrafts 'may' result in wet
microbursts occurring. Locally very heavy rain will also be
possible.
While hail cannot be fully ruled out it would be a more distant
secondary risk. Boundaries produced by storms may interact on the
storm scale level and create localized areas of backed winds that
could result in a brief spin-up tornado. If this scenario would
occur, it 'may' only be identified just before a spin-up occurs.
Through midnight storms will organize into one or more clusters
across the area with a general movement to the east southeast. The 6
PM to midnight time frame is the most likely time for any severe
storms.
After midnight areal coverage of storms will decrease but there are
indications that a small cluster of storms could persist along the
cold front as it moves south into Missouri and central Illinois.
On Saturday slightly cooler and less humid conditions will be seen.
The remnants of a nocturnal storm complex from the Plains is
expected to swipe areas along and south of an Ottumwa, IA to
Galesburg, IL line during the late morning and afternoon hours. This
convection will be in a decaying stage so no severe storms are
expected but locally heavy rainfall cannot be ruled out.
.LONG TERM...(Saturday night through Friday)
Issued at 243 PM CDT Fri Jul 28 2023
Key Messages...
1) Some chances of showers and thunderstorms could linger into
Saturday night/Sunday morning, but strong/severe storms are not
expected. Otherwise, quieter and relatively cooler conditions for
Sunday and Monday.
2) A more active pattern returns for Tuesday through Friday, with
chances of showers and storms Tuesday through Thursday.
The long-term forecast period begins Saturday night, with a mid-
level shortwave traversing the forecast area. There is some
discrepancies between the global models and the CAMs Saturday
evening on the magnitude of convection and location, so we will have
to keep an eye on this time frame for additional convection.
Instability and shear appear to be modest to decent, with mixed-
layer CAPE values around 500 to 1500 J/kg and deep-layer shear
around 30 to 40 knots. We aren't outlooked for any severe weather
from SPC at the moment, but that may change. Interestingly, the
Colorado State University machine-learning severe probabilities are
indicating a very marginal threat for strong winds and large hail
across our far southern areas for Saturday. Eventually, an area of
high pressure will build into the western Great Lakes and result in
drier conditions for the remainder of the weekend. Additionally,
temperatures will be cooler this weekend compared to the last
several days, with high temperatures Sunday and Monday into the
lower 80s north to the middle 80s south.
Attention then turns to a very large upper-level anticyclone
developing over the southern CONUS Tuesday, with the upper-level
ridge axis over the Great Plains region. Much like this week, there
are questions as to how far northeast the heat dome develops, which
is depicted nicely in the WPC cluster analysis high temperature
anomalies. Looking at the deterministic and ensemble guidance it
doesn't appear as likely for the excessive heat to reach into our
region for the Tuesday through Friday as this week. NBM
probabilities of 90 degree or warmer temperatures have percentages
roughly around 30 to 50 percent. The highest probabilities appear to
be on Thursday, with some areas exceeding 50 percent for areas south
of Highway 34.
Per the global models, our region appears to be in the path of a
series of shortwaves that will translate over us Tuesday through
Thursday, so we could be dealing with periodic chances of
thunderstorms. However, timing and spatial coverage remain very
uncertain this far out. The ECMWF Extreme Forecast Index values are
somewhat benign this far out, with values on Thursday in the 0.5 to
0.7 range for CAPE-Shear values, so not particularly high. However,
these values are increasing to imply the increased potential for
stronger storms, especially since a surface cold front is progged to
sweep through per the deterministic GFS and ECMWF models.
Conditions appear to dry out in the wake of the front Friday, with a
return to relatively cooler air.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 636 PM CDT Fri Jul 28 2023
High density altitudes above 3 kft will continue through 03z/29.
SHRA/TSRA development has occurred further north than previously
thought. TSRA development is still expected to quickly grow
upscale following sunset across eastern Iowa and northern Illinois.
Outside of TSRA, VFR conditions will be seen with MVFR/IFR
conditions in and around TSRA through 12z/29. Behind the front the
possibility does exist for MVFR CIGS. After 12z/29 any MVFR
conditions will improve to VFR.
&&
.CLIMATE...
Issued at 345 AM CDT Fri Jul 28 2023
It is possible 100 degree temperatures are reached in parts of
the forecast area Friday. Here are the dates the last time the
six main climate sites reached 100 degrees:
Station Date High
------------------------------------
Burlington, IA 9/09/2013 100
Davenport, IA 7/07/2012 100
Dubuque, IA 7/25/2012 101
Iowa City, IA 9/10/2013 101
Moline, IL 7/25/2012 102
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 9 PM CDT this evening for Buchanan-Delaware-
Dubuque-Jackson.
Excessive Heat Warning until 9 PM CDT this evening for Benton-
Cedar-Clinton-Des Moines-Henry IA-Iowa-Jefferson-Johnson-
Jones-Keokuk-Lee-Linn-Louisa-Muscatine-Scott-Van Buren-
Washington.
IL...Heat Advisory until 9 PM CDT this evening for Carroll-Jo Daviess-
Stephenson.
Excessive Heat Warning until 9 PM CDT this evening for Bureau-
Hancock-Henderson-Henry IL-McDonough-Mercer-Putnam-Rock
Island-Warren-Whiteside.
MO...Excessive Heat Warning until 9 PM CDT this evening for Clark-
Scotland.
&&
SHORT TERM...08
LONG TERM...Schultz
AVIATION...08
CLIMATE...08Hazardous weather outlook, Jul 28, 3:11 AM CST, 16 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
411 AM CDT Fri Jul 28 2023
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-290915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
411 AM CDT Fri Jul 28 2023
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Hot and very humid conditions continue today. Heat safety is a
must if needing to be outdoors, and take frequent breaks within
air conditioning.
Thunderstorms are likely late this afternoon north of U.S. Highway
30 that will shift south across the region this evening into
early overnight. Severe weather is probable with some of the
thunderstorms, with the primary hazard being damaging winds. Brief
large hail cannot be ruled out. Lightning and temporary heavy
rainfall rates will accompany any storms.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Daily chances for thunderstorms exist next week, but it is too
soon to determine the severe risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely late this afternoon and this evening.
In the hours before
Local storm report, Jul 28, 7:10 PM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
810 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM Tstm Wnd Gst 2 SSW Midway 42.08N 91.71W
07/28/2023 M82 MPH Linn IA Trained Spotter
&&Local storm report, Jul 28, 7:12 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
812 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM Tstm Wnd Gst 3 NNE Cedar Rapids 42.01N 91.66W
07/28/2023 E80 MPH Linn IA Trained Spotter
trees limbs down.. power out...
&&Local storm report, Jul 28, 7:14 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
814 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM Tstm Wnd Gst Hiawatha 42.05N 91.68W
07/28/2023 E90 MPH Linn IA Trained Spotter
90 mph winds lasting 6 minutes and still
ongoing. Zero visibility.
&&
HaaseLocal storm report, Jul 28, 7:20 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
820 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM Tstm Wnd Gst Cedar Rapids Airport 41.89N 91.71W
07/28/2023 M69 MPH Linn IA ASOS
&&
GROSSLocal storm report, Jul 28, 7:22 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
822 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM Tstm Wnd Dmg 2 ENE Marion 42.04N 91.56W
07/28/2023 Linn IA Trained Spotter
damage to mobile homes.
&&Local storm report, Jul 28, 7:23 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
823 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM Tstm Wnd Dmg 4 W Cedar Rapids 41.96N 91.74W
07/28/2023 Linn IA Public
Report from mPING: 3-inch tree limbs broken;
Power poles broken.
0809 PM Tstm Wnd Dmg 2 WNW Marion 42.04N 91.62W
07/28/2023 Linn IA Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off.
&&Thunderstorm Wind, Stephenson
- When
- July 28, 7:25 PM CST to 7:40 PM CST
- Where
- Stephenson County, 2.13 mi SSW of Mc Connell
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.400, -89.740
Trained spotter estimated an 80 mph wind gust from the thunderstorms.
Thunderstorm Wind, Jo Daviess
- When
- July 28, 7:30 PM CST to 8:00 PM CST
- Where
- Jo Daviess County, 0.51 mi W of Galena
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.420, -90.430
Rounds of severe storms resulted in several trees down within the county, with trees down over wires in Galena.
Thunderstorm Wind, Stephenson
- When
- July 28, 7:38 PM CST to 7:50 PM CST
- Where
- Stephenson County, 2.13 mi SSW of Mc Connell
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.400, -89.740
Large tree blown down on a boat, with an 80 mph estimated gust 10 minutes prior at the AWOS.
Thunderstorm Wind, Stephenson
- When
- July 28, 7:45 PM CST to 8:00 PM CST
- Where
- Stephenson County, 2.46 mi SE of Buena Vista
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.410, -89.630
Report from mping of trees being uprooted or snapped.
Thunderstorm Wind, Stephenson
- When
- July 28, 7:50 PM CST to 8:00 PM CST
- Where
- Stephenson County, 1.23 mi NW of Freeport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.290, -89.640
Several 5 inch or larger tree branches downed by thunderstorm winds.
Thunderstorm Wind, Stephenson
- When
- July 28, 7:50 PM CST to 8:00 PM CST
- Where
- Stephenson County, 0.86 mi NW of Freeport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.290, -89.630
Trained spotter estimated 60 mph wind gusts with the thunderstorm.
Thunderstorm Wind, Rock Island
- When
- July 28, 8:15 PM CST to 8:25 PM CST
- Where
- Rock Island County, 0.86 mi SE of Oak Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.410, -90.560
Tree blown down by thunderstorm winds.
Thunderstorm Wind, Whiteside
- When
- July 28, 8:15 PM CST to 8:30 PM CST
- Where
- Whiteside County, 0.51 mi E of Fulton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.870, -90.160
Scattered trees blown down by thunderstorm winds.
Tornado, Whiteside
- When
- July 28, 8:18 PM CST to 8:19 PM CST
- Where
- Whiteside County, 1.4 mi NNW of East Clinton to 1.18 mi N of East Clinton
- Rating
- EF0
- Path length
- 0.53 mi
- Path width
- 20 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.849, -90.178
A brief tornado developed in Clinton, IA Friday evening, and moved into Whiteside County Illinois over the Mississippi River, before dissipating near Fulton, IL. The tornado caused sporadic tree damage, including several large trees on the Clinton County courthouse lawn. The tornado was captured on webcam video at the riverfront, where it moved a boat docked near the Candlelight Inn in Clinton. Maximum winds were estimated around 75 mph. The tornado was rated EF0.
Thunderstorm Wind, Henry
- When
- July 28, 8:20 PM CST to 8:40 PM CST
- Where
- Henry County, 0.69 mi N of Colona
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.490, -90.350
Trained spotter estimated a 60 mph wind gust from the thunderstorm.
Thunderstorm Wind, Whiteside
- When
- July 28, 8:25 PM CST to 8:35 PM CST
- Where
- Whiteside County, 2.67 mi ENE of Garden Plain
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.810, -90.080
Thunderstorm winds blown a 8 to 12 inch diameter tree limb down on neighbor’s property.
Thunderstorm Wind, Henry
- When
- July 28, 8:40 PM CST to 8:50 PM CST
- Where
- Henry County, 0.52 mi W of Atkinson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.420, -90.030
Multiple power lines and tree branches blown down between Geneseo and Annawan.
Thunderstorm Wind, Bureau
- When
- July 28, 9:00 PM CST to 9:10 PM CST
- Where
- Bureau County, 0.86 mi NE of Walnut
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.560, -89.590
Large tree limbs blown down by thunderstorm winds.
Thunderstorm Wind, Bureau
- When
- July 28, 9:14 PM CST to 9:30 PM CST
- Where
- Bureau County, 0.86 mi NE of La Moille
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.540, -89.270
An 18 inch diameter tree was blown down along US Highway 34.
Thunderstorm Wind, Bureau
- When
- July 28, 9:15 PM CST to 9:30 PM CST
- Where
- Bureau County, Cherry
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.430, -89.220
Trees and large branches blown down by thunderstorm winds.
Thunderstorm Wind, Bureau
- When
- July 28, 9:18 PM CST to 9:30 PM CST
- Where
- Bureau County, 1.25 mi ENE of Depue
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.330, -89.300
Trees and several large branches downed by thunderstorm winds.
Thunderstorm Wind, Putnam
- When
- July 28, 9:20 PM CST to 9:40 PM CST
- Where
- Putnam County, 1.7 mi ENE of Hennepin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.260, -89.320
Eight inch diameter tree snapped near the sheriff's office, with branches downed around town.
Thunderstorm Wind, Bureau
- When
- July 28, 9:22 PM CST to 9:35 PM CST
- Where
- Bureau County, Spring Vly
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.330, -89.200
Trees and powerlines blown down by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Indiana, July 28, 20232 deaths · $552,000 · 5 events
- Tornado and Damaging Winds in Ohio, July 28 to 29, 20231 death · $230,000 · EF1 · 13 events
- Hail and Damaging Wind in Nebraska, July 28, 2023$29 million · 4 in hail · 13 events
- Damaging Winds in Maryland, July 28, 2023$6.9 million · 70 kt wind · 40 events
- Rip Current in Michigan, July 28, 20231 death · 1 event
- Hail and Damaging Winds in Wisconsin, July 28, 2023$1.3 million · 4 in hail · 43 events
- Hail in Kansas, July 28, 2023$8.3 million · 2 in hail · 3 events
- Hail and Damaging Winds in Virginia, July 28, 20231 injured · $786,000 · 1.25 in hail · 32 events
- Tornadoes and Flash Flood in Wisconsin, July 28, 2023$169,000 · EF1 · 40 events
- Hail and Damaging Wind in Montana, July 28 to 30, 2023$1.0 million · 2.5 in hail · 13 events
- Tornadoes and Hail in Illinois, July 28, 2023EF1 · 77 events
- Tornadoes and Hail in Iowa, July 28, 2023$133,000 · EF1 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121041, 1121037, 1121032, 1121033, 1121035, 1121042, 1121036, 1121038, 1121327, 1121044, 1121039, 1121034, 1121067, 1121069, 1121068, 1121071, 1121070, 1121072.